Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Des Moines, IA

May 12, 2022Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2022, 7:07 PM CDT for Crawford County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 7:07 PM CDT (00:07 UTC)
Expired
May 12, 2022, 7:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:00 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KDMX 130007
SVRDMX
IAC047-130045-
/O.NEW.KDMX.SV.W.0063.220513T0007Z-220513T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
707 PM CDT Thu May 12 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Crawford County in west central Iowa...

* Until 745 PM CDT.

* At 707 PM CDT, severe thunderstorms were located along a line
  extending from near Smithland to near Moorhead to 7 miles southeast
  of Fort Calhoun, moving east at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Dow City around 725 PM CDT.

Other locations in the path of these severe thunderstorms include
Arion, Denison, Buck Grove, Denison Municipal Airport, Manilla,
Deloit and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across west central Iowa. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 4221 9567 4221 9519 4186 9519 4187 9567
TIME...MOT...LOC 0007Z 249DEG 48KT 4224 9601 4186 9584 4137 9594 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Donavon
2 follow-up statements
118 
WWUS53 KDMX 130025
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
725 PM CDT Thu May 12 2022

IAC047-130045-
/O.CON.KDMX.SV.W.0063.000000T0000Z-220513T0045Z/
Crawford IA-
725 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CRAWFORD COUNTY...

At 724 PM CDT, severe thunderstorms were located along a line
extending from near Danbury to near Dunlap to near Underwood, moving
east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Dow City, Arion, Buck Grove, Denison Municipal Airport, Denison, 
  Deloit and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across west central Iowa. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 4221 9567 4221 9519 4186 9519 4187 9567
TIME...MOT...LOC 0024Z 249DEG 48KT 4230 9580 4192 9563 4143 9573 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Donavon
249 
WWUS53 KDMX 130045
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
745 PM CDT Thu May 12 2022

IAC047-130054-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-220513T0045Z/
Crawford IA-
745 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Iowa.

LAT...LON 4221 9567 4221 9519 4186 9519 4187 9567
TIME...MOT...LOC 0044Z 249DEG 48KT 4239 9550 4201 9533 4152 9543 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:38 PM CDT, 29 minutes earlier.

Area forecast discussion, May 12, 6:38 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Thu May 12 2022

...Updated for the 00z Aviation Discussion...

.UPDATE...
Issued at 638 PM CDT Thu May 12 2022

Updated zones for higher winds northwest/west and issued SPS for
potential hazardous travel if the gust front accompanied by dust
and visibility under 1 mile holds together and enters our far
northwest. Otherwise, storms still possible this evening with
northwest cluster and the new area in eastern Nebraska.

&&

.DISCUSSION.../Tonight through Thursday/
Issued at 245 PM CDT Thu May 12 2022

Key messaging highlights:

* Thunderstorms, possibly severe with damaging wind west this
  evening, dissipating west to east tonight. Redevelopment
  possible far southeast into peak heating tomorrow
* Return of more seasonal temps and humidities into next week
* Chances for showers and storms this weekend, and again starting
  the middle of next week

Our weather can generally be separated into three regimes,
tonight into tomorrow, the weekend, and then next week with all
including a transition to more seasonal temperatures and
humidities. Initially this evening the focus will be on upstream
convective trends, which are already underway across NE/KS and
ahead of schedule per convection allowing model(CAM) projections.
The airmass ahead of this complex currently has some inhibition
challenges, but the convection is expected to persist considering
the degree of synoptic forcing and realize the 2500-3000 J/kg
MLCAPE environment as it advances eastward. The primary threat
this far east will certainly be damaging winds, which may extend
well beyond the precipitation in outflow, even in decaying
convection, with fairly dry soundings resulting in high DCAPEs and
3km delta theta-e. While mid level lapse rates are steep, the
lack of deep shear this far east and the high freezing level may
decrease the large hail threat to just low end severe limits or
less. High LCLs and the lack of adequately strong and favorably
oriented 0-3km shear will reduce the QLCS tornado potential as
well. The CAMs and extrapolation suggest the convection will
reach our western forecast area 7-8pm, and then weaken shortly
thereafter and into the night with CIN eventually building with
the loss of heating, and possibly fade altogether overnight.

There was some question where the front would re-ignite during
peak heating tomorrow south and east, but recent guidance trends
suggest that better potential may be south and east out of the
forecast area due to frontal placement and instability exiting, so
precip chances have been reduced. The next precip window will
then come into focus this weekend, looking at the track of the
short wave now off the Pacific NW. This will follow our current
compact PV anomaly with the southern axis of the Manitoba trough
bringing through a period of forcing with low instability Saturday
Night into Sunday.

Looking further into next week, the amplitude decreases and
becomes more zonal by Tuesday with most models suggesting lee side
cyclogenesis and and associated baroclinic zone developing
somewhere to our south, which will combine with weak kinematic
forcing aloft farther north for more generally weak convection
chances, although the instability is a bit better far south toward
the MO border. These chances will persist through the remainder
of the period, but this is more weighted toward lower confidence
in the model consensus and NBM rather than the potential for
extended rainfall. With limited instability next week, severe
weather is not anticipated.

This zonal flow and gradually sagging heights will also keep our
temperature regime much closer to seasonal values, including
humidities. This trend looks to persist beyond the valid period
into the following weekend as well with most guidance suggesting
the lack of any heat or humidity building.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 638 PM CDT Thu May 12 2022

Lowered cigs and visby west with approaching gust front and dust
particularly northwest at FOD which probably has some chance of
seeing some impacts. Farther east, little expected at MCW. Winds
stronger this evening ahead of boundary with potential again for
some lowering cigs with passing convection. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, May 12, 3:34 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Thu May 12 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Heat index values into the mid to upper 90s across much of the
area this afternoon.

Another round of storms are expected tonight from western into
central Iowa. These may be severe with damaging winds the main
concern at this time with the highest risk over west and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storm chances are possible on Friday and again Saturday
night into Sunday. The risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

Dodson

In the hours before

Special weather statement, May 12, 5:57 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
557 PM CDT Thu May 12 2022

IAZ004-005-015-023-024-033>035-130100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge
557 PM CDT Thu May 12 2022

...Gusty South Winds Increasing to West Southwest Between 630 PM
and 730 PM this Evening...

Strong low pressure over Central Nebraska is enhancing south wind
gusts to near 40 to 45 mph at times this evening. An area of
thunderstorms is entering northwest Iowa with a rather strong gust
front, accompanied by a wall of dust. This is moving east
northeast and may enter the Pocahontas and Emmet County areas
between 630 and 730 pm this evening. Wind speeds may continue
over 50 mph with the gust front and visibility may lower to under
a mile at times. Persons should be aware of the potential for
adverse travel conditions this evening in this area and be
prepared for a period of strong winds. The gust front should
weaken somewhat as it moves east, but some areas of blowing dust
may still occur farther east this evening.

Persons traveling over the region should be ready for cross winds
this evening; particularly if driving a high profile vehicles as
well as potentially low visibility. Please drive carefully.

IAZ044>047-057>059-070>072-081-082-092-093-130100-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Denison, Carroll, Jefferson, Boone,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market,
and Mount Ayr
557 PM CDT Thu May 12 2022

...Gusty South Winds this Evening...

Strong low pressure over Central Nebraska is enhancing south wind
gusts to near 35 to 40 mph at times this evening. The winds will
begin to slow a bit between 7 and 8 pm this evening. Persons
traveling over the region should be ready for cross winds this
evening; particularly if driving a high profile vehicles.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:34 PM CDTSevere Thunderstorm WarningDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas41 min
May 12, 11:28 PM CDTSpecial Weather StatementDMXAdair, Calhoun, Greene, Guthrie, Webster47 min
May 13, 12:14 AM CDTSpecial Weather StatementDMXBoone, Dallas, Greene, Madison, Polk, Story and 1 more61 min
May 13, 1:11 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama64 min
May 13, 1:53 AM CDTSpecial Weather StatementDMXMahaska, Poweshiek, Tama22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.